Does thyroid medication cause bone loss?

default
Posted on Wed, 17 Jun 2015 in General Health
Question: Do thyroid medications cause bone loss?
doctor
Answered by Dr. Harish Naik 27 minutes later
Brief Answer:
Long term use of levothyroxine can result in bone loss.

Detailed Answer:
Hello and thanks for your query.

I shall make an effort to provide you with good professional recommendations specific to your questions. I noted you are on levothryroxine few years ago. Too much thyroid medication or poor management of the medication can cause increased bone loss and risk for fracture.

At this age where people are prone for osteopenia and bone loss if the thyroid supplement prescribed to you for a few years wasn't controlled one, it may be a aggravate bone loss. We can check TSH levels to see if it is supppressed overly (suppressed TSH are related to bone loss).

Yet again, I duly appreciate your query to me, I do hope that have found something useful to help you and I shall be glad to answer any further apprehensions.

Sincerely,
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Harish Naik

General & Family Physician

Practicing since :2008

Answered : 2617 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Medical Topics ,  

Recent questions on  Osteopenia

doctor1 MD

Dear Doctor, I last had a bone density scan a year ago which showed Osteopenia in my spine although hips were normal. I have an 8 history of eating...

doctor1 MD

Hello Dr. Mahaveer, i have been having pain in both my legs after playing football for sometime. Whenever i rest from playing is the only time pain...

doctor1 MD

i am a female 48,i was having hyper thyroid . after the treatment it become hypo about six months back.
I still cotinuing the treatment. The...

doctor1 MD

PA and Lateral chest radiographs. Findings: The heart is normal sized, with normal pulmonary vascularity. There is diffuse interstitial scarring,...

doctor1 MD

I have had back spasms in mid upper area of my back and also feel discomfort along my shoulder blade and neck for a few weeks. I notice when I have...

doctor1 MD

HI I have had blood work done and it showed that I have elevated calcium , osteopenia , low phospahate, low vitamin d and an enlarge thyroid but...

doctor1 MD

hi my name is mary and i have bulging discs in lower back since 07 and pain in lower back extremely painful on top of that i have osteophytes and...

Get personalised answers from verified doctor in minutes across 80+ specialties

176 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2